Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medicines. From popular pain medicine to tinnitus medicine, here’s some information on medicines that affect your hearing for better or for worse.

Medications Can Impact Your Hearing

The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Do use over-the-counter medications regularly? Or are you using ones that your doctor prescribes? It often happens that people ignore the warnings that come with almost all medications because they assume they won’t be impacted. So it’s important to point out that some medications increase the chance of hearing loss. Some medications can, on a positive note, help your hearing, like tinnitus treatment. But which of these will be an issue for your ears? And what do you do if a doctor prescribes drugs that cause hearing loss? A little insight on the subject can really help.

1. Your Ears Can be Harmed by Over-The-Counter PainKillers

Most people are shocked to find out that something they take so casually might cause loss of hearing. Researchers examined the type of pain relievers, regularity and time frame along with hearing loss frequency. This connection is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something shocking. Over-the-counter painkillers, if used regularly, will damage hearing. 2 or more times a week is defined as regular use. People who deal with chronic pain often take these sorts of medicines at least this often. Temporary loss of hearing can result from using too much aspirin at once and over time can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were using this drug to treat chronic pain. To be clear, prescription medications are just as bad. Here are some prescription drugs that may cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

It’s not clear precisely what triggers this hearing loss. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why hearing loss could be the result of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably reasonably safe when taken as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside might increase hearing loss. Studies are in the preliminary phases so we haven’t had solid facts on human studies yet. But there have been a few people who appear to have developed hearing loss after taking them. Results from animal-testing are persuading enough. There may be something to be worried about according to the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Cystic fibrosis
  • Some other respiratory diseases

More persistent illnesses are managed over a longer period of time with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of concerns about side effects. Why many antibiotics play a role in hearing loss still demands more investigation. It seems that they could cause swelling in the inner ear that causes long-term injury.

3. How Your Hearing is Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been several cases documented where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing Can be Damaged by Chemo Medications

When you go through chemo, you know there will be side-effects. Trying to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t normally tell the difference between healthy cells and cancer. Some of the drugs that are under scrutiny at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced hearing loss is a necessary trade off when battling cancer. While you’re going through chemo, a hearing care professional could help you keep track of your hearing. Or you may want to look into whether there are any recommendations we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

In an effort to balance fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by going too far in one direction when trying to manage the issue with medication. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause hearing loss, which is typically temporary. But if you allow the imbalance to go on or keep occurring, hearing loss could be permanent. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. Lasix is the most commonly known loop diuretic, so if you have been prescribed this drug, you should consult your doctor about any side effects that might occur in combination with other drugs you’re using.

If You Are Using Drugs That Cause Hearing Loss What Can You do?

You should consult your doctor before you stop taking any drugs they have prescribed. Note all of the drugs you use and then consult your doctor. If your doctor has you on any of these medications that result in hearing loss, ask if there are alternate options that may reduce risk. You can also reduce your dependence on medications with certain lifestyle changes. In certain cases, slight changes to your diet and exercise plan can put you on a healthier path. Your immune system can be reinforced while pain and water retention can also be lessened with these changes. If you are currently or have been using these ototoxic medications, you should schedule an appointment to get your hearing evaluated as soon as possible. Loss of hearing can develop quite slowly, which makes it less perceptible at first. But don’t be mistaken: you might not realize the ways in which it can impact your happiness and health, and you will have more choices for treatment if you recognize it early.